Pennsylvania, 2012Tornado and Damaging Wind in Pennsylvania, June 1, 2012
June 1, 2012 · NWS PBZ · 2 events in 2 counties and zones
A strong squall line associated with a cold front crossed through western Pennsylvania in the afternoon on the 1st. While most of the line remained sub-severe, a microburst over Neville Island caused the golf dome at Robert Morris University to collapse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong squall line associated with a cold front crossed through western Pennsylvania in the afternoon on the 1st. While most of the line remained sub-severe, a microburst over Neville Island caused the golf dome at Robert Morris University to collapse. In addition, an EF-1 tornado caused damage to parts of Ligonier Borough in Westmoreland county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 1, 2:08 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 1, 2:08 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI JUN 1 2012
.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION BY LATER THIS EVENING.
IN ADVANCE OF THE FRONT, THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON..SOME STORMS COULD BE SEVERE WITH STRONG GUSTY WINDS AND
HAIL. THE LOW PRESSURE SYSTEM WILL THEN STALL THIS WEEKEND NORTH
OF THE GREAT LAKES, WHICH WILL KEEP COOL SHOWERY CONDITIONS ACROSS
THE UPPER OHIO VALLEY INTO MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
PREFRONTAL BAND OF SHOWERS AND THUNDERSTORMS WILL BE ASSOCIATED
WITH THE COLD FRONTAL PASSAGE THIS EVENING. HAVE INCLUDED THE
MENTION OF GUSTY WINDS WITH THUNDERSTORMS THIS AFTERNOON. THERE
IS A SLIGHT RISK OF TORNADOES IN THE MOUNTAINS SOUTH AND EAST OF
PITTSBURGH. WITH THE COLD FRONT PUSHING EAST OF THE RIDGES LATER
THIS EVENING SHOWERS AND ANY SEVERE THUNDERSTORM THREAT WILL END
FROM WEST TO EAST.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
A LOW PRESSURE CENTER WILL STALL OVER CENTRAL ONTARIO PROVINCE
SATURDAY NIGHT BEFORE SLOWLY EXITING EAST THROUGH NEW YORK STATE
LATE SUNDAY. THIS SCENARIO WILL CAUSE COOL SHOWERY CONDITIONS
ACROSS THE UPPER OHIO VALLEY THIS WEEKEND.
ACCORDINGLY, TEMPERATURES UNDER THIS PATTERN CAN BE 5 TO 10 DEGREES
BELOW NORMAL THROUGH THE WEEKEND, AS INDICATED BY BLEND OF GFS AND
NAM MOS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
CONDITIONS WILL REMAIN UNSETTLED AS A CLOSED UPPER LOW SLOWLY SHIFTS
EASTWARD OFF THE NEW ENGLAND COAST. ISOLATED TO SCATTERED SHOWERS
WILL PERSIST FOR THE EACH DAY THROUGH FRIDAY. WHILE MOST OF THE
HOURS OF THE DAY WILL BE DRY...WITH THE HEATING OF THE DAY AND UPPER
LEVEL COLD POOLS PERSISTING SHOWERS WILL BE POSSIBLE IN THE LATE
AFTERNOON AND EVENING HOURS.
TEMPERATURES UNDER THE EXITING NORTHEASTERN CONUS TROF ARE FORECAST
ABOUT 5 DEGREES UNDER THE SEASONAL AVERAGES.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SURFACE LOW WILL TRACK NORTHWARD ACROSS THE GREAT LAKES THROUGH
TONIGHT. THIS SYSTEM WILL PUSH A COLD FRONT EASTWARD ACROSS THE
TERMINALS THROUGH EARLY TONIGHT. LINES OF SHOWERS AND SCATTERED
EMBEDDED THUNDERSTORMS WILL CROSS THE REGION AHEAD OF THE FRONT
THROUGH 00Z. BRIEF IFR RESTRICTIONS ARE LIKELY IN HEAVIER RAIN
WITH STORMS.
SCATTERED RAIN SHOWERS ARE STILL POSSIBLE BEHIND THE COLD FRONT THIS
EVENING...AND MVFR CEILINGS ARE FORECAST TO LINGER THROUGH SATURDAY
MORNING.
.OUTLOOK...SATURDAY AFTERNOON THROUGH WEDNESDAY...
A CLOSED UPPER LOW WILL MEANDER SLOWLY EASTWARD ACROSS THE GREAT
LAKES THROUGH THE WEEKEND AND OFF THE NEW ENGLAND COAST EARLY NEXT
WEEK. RESTRICTIONS ARE POSSIBLE IN SCATTERED SHOWERS THROUGH
TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 1, 12:40 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI JUN 1 2012
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-WVZ001>004-012-021-022-021745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
140 PM EDT FRI JUN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. THE MAIN THREAT WILL BE DAMAGING WIND AND A CHANCE OF
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ073>076-WVZ023-041-021745-
GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
PRESTON-TUCKER-
140 PM EDT FRI JUN 1 2012
...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WIND AND LARGE
HAIL WITH A CHANCE OF ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 1, 1:51 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HEAVY RAIN NEW PHILADELPHIA 40.49N 81.45W
06/01/2012 M1.00 INCH TUSCARAWAS OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200490
RGSpecial weather statement, Jun 1, 2:20 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT FRI JUN 1 2012
OHZ050-059-PAZ020-021-029-031-WVZ001>004-012-021-022-012000-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-GREENE PA-HANCOCK WV-
JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-OHIO WV-
WASHINGTON PA-WETZEL WV-
320 PM EDT FRI JUN 1 2012
...A LINE OF GUSTY SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT
BROOKE...EXTREME SOUTHEASTERN BELMONT...HANCOCK...
MARSHALL...NORTHWESTERN MARION...NORTHWESTERN
MONONGALIA...OHIO...SOUTHEASTERN JEFFERSON...SOUTHERN
BEAVER...WASHINGTON...WESTERN ALLEGHENY...WESTERN GREENE AND WETZEL
COUNTIES...
AT 316 PM EDT...A LINE OF GUSTY SHOWERS EXTENDED FROM WEIRTON SOUTH
TO MOUNDSVILLE...MOVING EAST NORTHEAST INTO SOUTHWESTERN
PENNSYLVANIA AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. BRIEF HEAVY
RAIN COULD POND WATER ON ROADS AND COULD QUICKLY FILL DITCHES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WINDSOR HEIGHTS... WHEELING... WEST LIBERTY...
WELLSBURG... WARWOOD... VALLEY GROVE...
TRIADELPHIA... SHERRARD... ROCKLICK...
MOUNDSVILLE... MCMECHEN... LONE OAK...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-279 BETWEEN MILE MARKERS 6 AND 13.
I-470 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.
I-376 BETWEEN MILE MARKERS 39 AND 66.
I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 14.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 24.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 21 AND 49.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3949 8031 3960 8086 4061 8058 4070 8023
4058 8001
98Special weather statement, Jun 1, 3:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT FRI JUN 1 2012
PAZ013-014-020-012030-
BEAVER PA-BUTLER PA-LAWRENCE PA-
401 PM EDT FRI JUN 1 2012
...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT NORTHEASTERN BEAVER...
NORTHWESTERN BUTLER AND SOUTHEASTERN LAWRENCE COUNTIES...
AT 400 PM EDT...A SHOWER WITH STRONG WIND GUSTS WAS LOCATED 4 MILES
NORTH OF FOMBELL...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
ZELIENOPLE... FOMBELL... ELLWOOD CITY...
MCCONNELLS MILL... MORAINE STATE PARK... SLIPPERY ROCK...
THIS WILL IMPACT...
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 84 AND 104.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4117 7997 4111 7981 4074 8014 4084 8034
98
Local storm report, Jun 1, 3:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HEAVY RAIN MERCER 41.23N 80.24W
06/01/2012 M1.00 INCH MERCER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200491
RGThunderstorm Wind, Allegheny
- When
- June 1, 3:10 PM EST
- Where
- Allegheny County, 0.15 mi WSW of Montour Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 40.519, -80.153
The National Weather Service in Pittsburgh confirmed that a microburst occurred on Neville Island in Allegheny county. The microburst caused the collapse of the golf dome at the Robert Morris University Island Sports Center. In addition, several trees were blown down in the surrounding area.
Tornado, Westmoreland
- When
- June 1, 4:25 PM EST to 4:30 PM EST
- Where
- Westmoreland County, 0.78 mi SSW of Oak Grove to 2.8 mi SSW of West Fairfield
- Rating
- EF1
- Path length
- 4.81 mi
- Path width
- 300 yd
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 40.260, -79.205
The National Weather Service office in Pittsburgh Pennsylvania confirmed an EF1 tornado touched down near Ligonier in Westmoreland county on June 1st. The tornado initially touched down a quarter mile east of the Borough of Ligonier and traveled northeast causing sporadic damage over a path of approximately 5 miles before lifting east of the Champion Lakes golf course.
The most intense damage occurred to a house on Robb Road, where the entire roof was blown off. The width of the tornado at this location was approximately 100 yards. Another mile or two north, along route 711 and Stanislaw Farms, 10-20 trees were snapped at the truck or uprooted. Three stationary vehicles were moved three to six feet.
Sporadic snapping and uprooting of trees was observed until reaching the Antiochian Village. There, 14 cabins sustained minor damage, mainly from snapped trees landing on roofs. Approximately 27 structures and 2 businesses experienced some level of damage. Insured damages were estimated to be near 3 million dollars.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
- Hail and Damaging Winds in Oklahoma, June 1, 2012$50,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390791, 390625.